Journal of Statistical Physics

, Volume 167, Issue 5, pp 1244–1261 | Cite as

Extreme Value Laws for Dynamical Systems with Countable Extremal Sets

  • Davide Azevedo
  • Ana Cristina Moreira Freitas
  • Jorge Milhazes FreitasEmail author
  • Fagner B. Rodrigues


We consider stationary stochastic processes arising from dynamical systems by evaluating a given observable along the orbits of the system. We focus on the extremal behaviour of the process, which is related to the entrance in certain regions of the phase space, which correspond to neighbourhoods of the maximal set \(\mathcal M\), i.e.,the set of points where the observable is maximised. The main novelty here is the fact that we consider that the set \(\mathcal M\) may have a countable number of points, which are associated by belonging to the orbit of a certain point, and may have accumulation points. In order to prove the existence of distributional limits and study the intensity of clustering, given by the Extremal Index, we generalise the conditions previously introduced in Freitas (Adv Math 231(5): 2626–2665, 2012, Stoch Process Appl 125(4): 1653–1687, 2015).


Dynamical systems Extreme value laws Extremal index Clustering Countable maximal set 

Mathematics Subject Classification

37A50 60G70 37B20 60G10 37C25 



DA was partially supported by the Grant 346300 for IMPAN from the Simons Foundation and the matching 2015-2019 Polish MNiSW fund. ACMF and JMF were partially supported by FCT projects FAPESP/19805/2014 and PTDC/MAT-CAL/3884/2014. FBR was supported by BREUDS, a Brazilian-European partnership of the FP7-PEOPLE-2012-IRSES program, with project Number 318999, which is supported by an FP7 International International Research Staff Exchange Scheme (IRSES) grant of the European Union. All authors were partially supported by CMUP (UID/MAT/00144/2013), which is funded by FCT (Portugal) with national (MEC) and European structural funds through the programs FEDER, under the partnership agreement PT2020. JMF would like to thank Mike Todd for careful reading and useful suggestions.


  1. 1.
    Abadi, M.: Sharp error terms and necessary conditions for exponential hitting times in mixing processes. Ann. Probab. 32(1A), 243–264 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Azevedo, D., Freitas, A.C.M., Freitas, J.M., Rodrigues, F.B.: Clustering of extreme events created by multiple correlated maxima. Physica D 315, 33–48 (2016)ADSMathSciNetCrossRefGoogle Scholar
  3. 3.
    Aytaç, H., Freitas, J.M., Vaienti, S.: Laws of rare events for deterministic and random dynamical systems. Trans. Am. Math. Soc. 367(11), 8229–8278 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Boyarsky, A., Góra, P.: Laws of chaos. In: Probability and its Applications. Birkhäuser Boston Inc., Boston (1997). Invariant measures and dynamical systems in one dimensionGoogle Scholar
  5. 5.
    Bruin, H., Saussol, B., Troubetzkoy, S., Vaienti, S.: Return time statistics via inducing. Ergodic Theory Dyn. Syst. 23(4), 991–1013 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chazottes, J.-R., Collet, P.: Poisson approximation for the number of visits to balls in non-uniformly hyperbolic dynamical systems. Ergodic Theory Dyn. Syst. 33(1), 49–80 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Collet, P.: Statistics of closest return for some non-uniformly hyperbolic systems. Ergodic Theory Dyn. Syst. 21(2), 401–420 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    de Melo, W., van Strien, S.: One-Dimensional Dynamics. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 25. Springer-Verlag, Berlin (1993)Google Scholar
  9. 9.
    Freitas, A.C.M., Freitas, J.M., Todd, M.: Hitting time statistics and extreme value theory. Probab. Theory Relat. Fields 147(3–4), 675–710 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Freitas, A.C.M., Freitas, J.M., Todd, M.: Extreme value laws in dynamical systems for non-smooth observations. J. Stat. Phys. 142(1), 108–126 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Freitas, A.C.M., Freitas, J.M., Todd, M.: The extremal index, hitting time statistics and periodicity. Adv. Math. 231(5), 2626–2665 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Freitas, A.C.M., Freitas, J.M., Todd, M.: The compound Poisson limit ruling periodic extreme behaviour of non-uniformly hyperbolic dynamics. Commun. Math. Phys. 321(2), 483–527 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Freitas, A.C.M., Freitas, J.M., Todd, M.: Speed of convergence for laws of rare events and escape rates. Stoch. Process. Appl. 125(4), 1653–1687 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Freitas, A.C.M., Freitas, J.M., Todd, M., Vaienti, S.: Rare events for the Manneville–Pomeau map. Stoch. Process. Appl. 126(11), 3463–3479 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ferguson, A., Pollicott, M.: Escape rates for Gibbs measures. Ergod. Theory Dyn. Syst. 32, 961–988 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Freitas, J.M.: Extremal behaviour of chaotic dynamics. Dyn. Syst. 28(3), 302–332 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hirata, M.: Poisson law for Axiom A diffeomorphisms. Ergodic Theory Dyn. Syst. 13(3), 533–556 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Holland, M., Nicol, M., Török, A.: Extreme value theory for non-uniformly expanding dynamical systems. Trans. Am. Math. Soc. 364(2), 661–688 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hirata, M., Saussol, B., Vaienti, S.: Statistics of return times: a general framework and new applications. Commun. Math. Phys. 206(1), 33–55 (1999)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Haydn, N., Vaienti, S.: The compound Poisson distribution and return times in dynamical systems. Probab. Theory Relat. Fields 144(3–4), 517–542 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Haydn, N., Winterberg, N., Zweimüller, R.: Return-time statistics, hitting-time statistics and inducing, Ergodic theory, open dynamics, and coherent structures. Springer Proc. Math. Stat. 70, 217–227 (2014)CrossRefzbMATHGoogle Scholar
  22. 22.
    Keller, G.: Rare events, exponential hitting times and extremal indices via spectral perturbation. Dyn. Syst. 27(1), 11–27 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kifer, Y., Rapaport, A.: Poisson and compound Poisson approximations in conventional and nonconventional setups. Probab. Theory Relat. Fields 160(3–4), 797–831 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lucarini, V., Faranda, D., Freitas, A.C.M., Freitas, J.M., Holland, M., Kuna, T., Nicol, M., Vaienti, S.: Extremes and recurrence in dynamical systems. In: Pure and Applied Mathematics: A Wiley Series of Texts, Monographs and Tracts. Wiley, Hoboken (2016)Google Scholar
  25. 25.
    Liverani, C., Saussol, B., Vaienti, S.: A probabilistic approach to intermittency. Ergodic Theory Dyn. Syst. 19(3), 671–685 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Mantica, G., Perotti, L.: Extreme value laws for fractal intensity functions in dynamical systems: Minkowski analysis. J. Phys. A 49(37), 374001 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Pène, F., Saussol, B.: Poisson law for some non-uniformly hyperbolic dynamical systems with polynomial rate of mixing. Ergodic Theory Dyn. Syst. 36(8), 2602–2626 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Rychlik, M.: Bounded variation and invariant measures. Studia Math. 76(1), 69–80 (1983)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Saussol, B.: Absolutely continuous invariant measures for multidimensional expanding maps. Isr. J. Math. 116, 223–248 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Vergassola, M., Villermaux, E., Shraiman, B.I.: ‘infotaxis’ as a strategy for searching without gradients. Nature 445(7126), 406–409 (2007), cited By 244Google Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  • Davide Azevedo
    • 1
  • Ana Cristina Moreira Freitas
    • 2
  • Jorge Milhazes Freitas
    • 3
    Email author
  • Fagner B. Rodrigues
    • 4
  1. 1.Instytut Matematyczny Polskiej Akademii NaukWarszawaPolska
  2. 2.Centro de Matemática & Faculdade de Economia da Universidade do PortoPortoPortugal
  3. 3.Centro de Matemática da Universidade do PortoPortoPortugal
  4. 4.Instituto de MatemáticaUniversidade Federal do Rio Grande do SulPorto AlegreBrasil

Personalised recommendations